Alabama, 2004

Damaging Wind in Alabama, July 12, 2004

July 12, 2004 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 12, 5:21 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 12, 5:21 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT MON JUL 12 2004

.UPDATE...QUICK UPDATE TO REFRESH CURRENT TEMPS DEPICTION AND RAIN
CHANCES. ADDED LIKELY TO INTERSTATE 65 CORRIDOR. ACTIVITY SHOULD
WEAKEN LATER THIS EVENING AND LOWERED ALL PLACES TO SLIGHT CHANCE
OVERNIGHT. UPDATED HAZARDOUS WEATHER OUTLOOK AND ISSUED SPS FOR
HEAT THROUGH WEDNESDAY.

&&

75/LINHARES
Hazardous weather outlook, Jul 12, 3:55 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT MON JUL 12 2004

ALZ011>015-017>050-130354-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
455 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS EVENING AND OVERNIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING INTO THE
EARLY EVENING HOURS. THE STRONGER STORMS WILL HAVE THE POTENTIAL OF
PRODUCING DAMAGING WIND GUSTS AND HAIL UP TO THE SIZE OF NICKELS. THE
STORMS WILL ALSO PRODUCE BRIEF VERY HEAVY RAINFALL THAT MAY CAUSE
MINOR URBAN FLOODING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
HEAT INDICES ARE EXPECTED TO RISE INTO THE 105 TO 110 DEGREE
RANGE...ESPECIALLY ACROSS THE BLACK BELT AREAS BY WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
MAY BE REQUIRED.

In the hours before

Local storm report, Jul 12, 4:45 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 E CURRY               33.95N 87.20W
07/12/2004  0.25 INCH        WALKER             AL   PUBLIC

            SMALL HAIL ALONG SMITH DAM ROAD

0355 PM     TSTM WND GST     1 E CURRY               33.95N 87.20W
07/12/2004  60 MPH           WALKER             AL   PUBLIC

            WIND GUST TO 60 MPH WITH SUSTAINED WINDS OF 40 MPH

0455 PM     TSTM WND DMG     1 W GRAYSVILLE          33.63N 86.99W
07/12/2004                   JEFFERSON          AL   EMERGENCY MNGR

            TREE DOWN ON 18 WHEELER ON HWY 78

&&

101
Local storm report, Jul 12, 4:45 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 E CURRY               33.95N 87.20W
07/12/2004  0.25 INCH        WALKER             AL   PUBLIC

            SMALL HAIL ALONG SMITH DAM ROAD

0355 PM     TSTM WND GST     1 E CURRY               33.95N 87.20W
07/12/2004  60 MPH           WALKER             AL   PUBLIC

            ESTIMATED GUST TO 60 MPH WITH SUSTAINED WINDS OF 40 MPH

0455 PM     TSTM WND DMG     1 W GRAYSVILLE          33.63N 86.99W
07/12/2004                   JEFFERSON          AL   EMERGENCY MNGR

            TREE DOWN ON 18 WHEELER ON HWY 78

&&

101
Special weather statement, Jul 12, 5:11 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CDT MON JUL 12 2004

ALZ023-122345-
TUSCALOOSA-
611 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
645 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF KELLERMAN...MOVING SOUTHEAST
AROUND 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KELLERMAN AND
BROOKWOOD THROUGH 645 PM CDT.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Jul 12, 5:16 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT MON JUL 12 2004

ALZ043-045-130000-
ELMORE-MACON-
616 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON AND ELMORE COUNTIES
UNTIL 700 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM TUSKEGEE TO 7 MILES SOUTH OF COOSA
RIVER...MOVING SOUTHEAST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WETUMPKA...TUSKEGEE...COOSA RIVER...MILSTEAD AND BLUE RIDGE THROUGH
700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH
THESE STORMS AS WELL.
Special weather statement, Jul 12, 5:25 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT MON JUL 12 2004

ALZ036-130000-
COOSA-
625 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL
700 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MARBLE VALLEY...MOVING SOUTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA...
STEWARTVILLE AND MARBLE VALLEY THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

FREQUENT LIGHTNING AND HEAVY RAINFALL ARE POSSIBLE FROM THIS STORM
AS WELL.
Special weather statement, Jul 12, 5:33 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT MON JUL 12 2004

A4Z35-130015-
CHILTON-
633NP
DT MON JUL 12 2004

...IN
FICANT WEATHER ALERT IN EFFTCI  OR CHILTON COUNTY UNTIL 715
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 633 PM CDT...NATIONAL.WTATHER SERVICE DOPPLER RADAR INDACATED A
THUNDERSTORM OVER IMGOAM...MOVING SOUTH AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THORSBY...JEMISON...
CLANTON...INGRAM AND VERBENA THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL FRSE LIMBS...AND BLOW AROUND UASOCNRED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL ARE LIKELY
WITH THIS STORM AS WELL.

The radar

The Birmingham radar (KBMX), 59 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Autauga

When
July 12, 5:55 PM CST
Where
Autauga County, 6 mi E of Billingsley
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
32.650, -86.633

Trees were blown down near Billingsley and in the New Prospect community at the intersection of CR 20 and CR 57.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417078.